FDA Looking Into New Concern With E-Cigs: Seizures

FDA Looking Into New Concern With E-Cigs: Seizures

The FDA is investigating a new concern with e-cigarettes: Seizures following usage, especially among youths and young adults.

The FDA says a review of voluntarily submitted adverse events reports to the agency found 35 cases of seizures after e-cig use between 2010 and earlier this year. The actual number of seizures may be far higher than the 35, the FDA admits, as the cases were reported voluntarily. As a result, the agency is asking health care professionals, consumers, parents and teachers to report past or future seizures following e-cig use.

Seizures and convulsions are associated with nicotine poisoning. Seizures associated with nicotine have been reported in scientific journals in relation to intentional or accidental ingestion of e-liquids that contain nicotine.

The FDA notes that the can’t yet say there is a direct relationship between c-cigarettes and a risk for seizures. However, the agency says it is letting the public know about the potential safety concerns to encourage the public report adverse events related to e-cigs.

Reports can be submitted through an HHS Safety Reporting Portal.


Jonathan Block

Jonathan Block

Jonathan Block is MedShadow's content editor. He has previously worked for Psychiatry Advisor, Modern Healthcare, Health Reform Week and The Pink Sheet.


Did you find this article helpful?


Latest News

  • Advertisement
  •